Related Experiment Video
Updated: Apr 28, 2026

A Modified Sonographic Algorithm for Image Acquisition in Life-Threatening Emergencies in the Critically Ill Newborn
Published on: April 7, 2023
Case discussion and root cause analysis: bupivacaine overdose in an infant leading to ventricular tachycardia
David Buck1, Renee Kreeger, James Spaeth
1From the Department of Anesthesiology, Cincinnati Children's Hospital, Cincinnati, Ohio.
Insights
An infant experienced ventricular tachycardia after excessive bupivacaine during circumcision. Prompt intralipid resuscitation led to recovery, highlighting critical communication failures in pediatric anesthesia.
Area of Science:
- Pediatric Anesthesiology
- Patient Safety
- Pharmacology
Background:
- Elective circumcision is a common pediatric procedure.
- Local anesthetics, such as bupivacaine, are frequently used for pain management.
- Safe administration requires precise dosing and vigilant monitoring.
Observation:
- An 11-month-old infant received an excessive dose of 0.5% bupivacaine for a penile block.
- The patient developed ventricular tachycardia post-administration.
- Immediate resuscitation with intralipid resulted in an uneventful recovery.
Findings:
- A root cause analysis identified a critical communication failure among the surgical and anesthesia team.
- Lack of communication regarding maximum local anesthetic dosage was the proximate cause.
- Systemic issues in medication preparation and verification contributed to the event.
Implications:
- Highlights the need for robust communication protocols in pediatric procedural sedation and anesthesia.
- Emphasizes the importance of standardized medication verification processes.
- Underscores the potential for severe adverse events from local anesthetic systemic toxicity (LAST) in pediatric patients.
Abstract:
An otherwise healthy 11-month-old, 8-kg infant presented for an elective circumcision. After a penile block with an excessive dose of 0.5% bupivacaine, the patient progressed to ventricular tachycardia. He was resuscitated with intralipid and had an uneventful recovery. The case was classified as a serious safety event, and a team was created to perform a root cause analysis. A sequence of events was constructed from gathered data, and policies and procedures were reviewed. Proximate cause was determined to be the failure of the surgeon, anesthesiologist, nurse, and scrub technician to communicate about the maximum dose of local anesthetic allowed before the medication being drawn up. Interventions were developed to target the proximate and contributing causes.
Related Concept Videos
Cardiopulmonary Resuscitation IV: Pharmacological Management
Depolarizing Blockers: Pharmocokinetics
Cardiomyopathy VII: Pre and Post Operative Nursing Management

